Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Apr 3, 2021, 2:34 AM MDT for 12 counties in South Dakota. It took effect at Apr 3, 2021, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2021, 2:34 AM MDT (08:34 UTC)
- In effect from
- Apr 3, 2021, 11:00 AM MDT
- Expired
- Apr 3, 2021, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 83 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3627 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS83 KUNR 030834 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 234 AM MDT Sat Apr 3 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328, 330, 331, 334, AND 335... .A surface trof moves through western South Dakota this afternoon. A well mixed boundary layer will result in gusty south-southwest winds ahead of the trof...with period of gusty northwest winds behind the trof. With temperatures in the 80s and relative humidity as low as 10 percent, critical fire weather conditions are expected. SDZ328-330-331-334-335-040100- /O.NEW.KUNR.FW.W.0006.210403T1700Z-210404T0100Z/ Perkins County-Ziebach County-Haakon County Area- Mellette and Todd Counties-Tripp County- 234 AM MDT Sat Apr 3 2021 /334 AM CDT Sat Apr 3 2021/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328, 330, 331, 334, AND 335... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM MDT /noon CDT/ this morning to 7 PM MDT /8 PM CDT/ this evening. * AFFECTED AREA...Fire Weather Zones 328 Perkins County, 330 Ziebach County, 331 Haakon County Area, 334 Mellette and Todd Counties and 335 Tripp County. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph becoming northwest late this afternoon. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
455 WWUS83 KUNR 031901 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 101 PM MDT Sat Apr 3 2021 ...RED FLAG WARNING IN EFFECT THROUGH 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 326, 328, 329, 330, 331, 332, 333, 334, AND 335... .A surface trough continues to push through the area from northwest to southeast this afternoon. On either side of the trough, temperatures are climbing into the 70s and 80s, and relative humidity values have fallen into the low to mid teens. Ahead of the trough over southwestern and south central SD, gusty southwest winds have developed, while breezy northwest winds are ongoing behind the trough. The combination of breezy winds and low relative humidities is producing critical fire weather conditions and should continue to do so through at least early this evening. SDZ326-329-332-333-040100- /O.EXA.KUNR.FW.W.0006.000000T0000Z-210404T0100Z/ Pine Ridge Area-West Central Plains-Badlands Area- Bennett County Area- 101 PM MDT Sat Apr 3 2021 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 326, 329, 332, AND 333... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect until 7 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 326 Pine Ridge Area, 329 West Central Plains, 332 Badlands Area and 333 Bennett County Area. * WINDS...Southwest to northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ328-330-331-334-335-040100- /O.CON.KUNR.FW.W.0006.000000T0000Z-210404T0100Z/ Perkins County-Ziebach County-Haakon County Area- Mellette and Todd Counties-Tripp County- 101 PM MDT Sat Apr 3 2021 /201 PM CDT Sat Apr 3 2021/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328, 330, 331, 334, AND 335... * AFFECTED AREA...Fire Weather Zones 328 Perkins County, 330 Ziebach County, 331 Haakon County Area, 334 Mellette and Todd Counties and 335 Tripp County. * WINDS...Southwest to west 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
389 WWUS83 KUNR 040102 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 702 PM MDT Sat Apr 3 2021 SDZ326-328>335-040215- /O.EXP.KUNR.FW.W.0006.000000T0000Z-210404T0100Z/ Pine Ridge Area-Perkins County-West Central Plains-Ziebach County- Haakon County Area-Badlands Area-Bennett County Area- Mellette and Todd Counties-Tripp County- 702 PM MDT Sat Apr 3 2021 /802 PM CDT Sat Apr 3 2021/ ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 326, 328, 329, 330, 331, 332, 333, 334, AND 335... Humidity will slowly rise and winds will continue to gradually diminish through the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Apr 3, 2:32 AM MDT, 2 minutes earlier.
Area forecast discussion, Apr 3, 2:32 AM MDT, 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
232 AM MDT Sat Apr 3 2021
.DISCUSSION...(Today Through Friday)
Issued at 230 AM MDT Sat Apr 3 2021
Current surface map shows weak high across the Dakota. Flat
upper level ridge located across the Northern Plains. For today,
surface high shifts east, with trof moving through western South
Dakota this afternoon. Well mixed boundary layer will result in
gusty south-southwest winds ahead of the trof...with period of
gusty northwest winds behind the trof. Warm temperatures/low
relative humidity will result in near critical/critical fire
weather conditions this afternoon.
Another warm day Sunday with low relative humidity. Near critical
fire weather conditions again. Cold front slips through northeast
Wyoming and western South Dakota on Monday. Boundary layer is
slow to moisten up...so some areas of near critical fire weather
conditions. Weak instability may result in isolated
shower/thunderstorm Monday afternoon over northeast Wyoming and
the Black Hills.
Deterministic models continue to converge on similar forecast
with upper low tracking through Wyoming/Nebraska Tuesday into
Wednesday. A favorable track for strong QG forcing across the
forecast area. Main question is how much precipitation...then what
type. GEFS/EPS ensemble means support widespread 0.25"-0.50"
across northeast Wyoming/far western South Dakota with around
1.00" into south central South Dakota. Bad news is that the driest
part of the forecast area...northwest South Dakota...could be on
the lower end of forecast amounts. Trend in thermal profiles has
been towards a cooler solution...with increasing threat of snow
accumulation outside of the Black Hills. For the Black Hills,
several inches of snow is likely. Slow warm up for the end of the
week, with small threat of showers around the Black Hills.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1048 PM MDT Fri Apr 2 2021
VFR conditions will continue through the forecast period.
&&
.FIRE WEATHER...
Issued At 230 AM MDT Sat Apr 3 2021
Very warm and dry conditions will continue this weekend. Surface
trof will move through western South Dakota this afternoon. Gusty
south-southwest winds ahead of the front...and a period of gusty
northwest winds behind the front. Critical fire weather conditions
expected across far northwest South Dakota into south central
South Dakota...with elevated conditions elsewhere. Winds on Sunday
will become southerly...with strongest winds on the plains east
of the Black Hills.
A slow moving cold front will slip through northeast Wyoming and
western South Dakota on Monday, with gradually cooling
temperatures and slightly higher humidities. A storm system will
cross Wyoming into Nebraska Tuesday and Wednesday, with wetting
rains likely for portions of northeast Wyoming, the Black Hills,
and south central South Dakota. Temperatures will be cold enough
for some snow accumulation in the Black Hills. A rain/snow mix is
possible for portions of northeast Wyoming and far western South
Dakota Tuesday night.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 11 AM MDT /noon CDT/ this morning to 7 PM
MDT /8 PM CDT/ this evening for SDZ328-330-331-334-335.
WY...None.
&&
DISCUSSION...7
AVIATION...Bunkers
FIRE WEATHER...7Hazardous weather outlook, Apr 2, 5:23 AM MDT, 21 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 523 AM MDT Fri Apr 2 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 523 AM MDT Fri Apr 2 2021 /623 AM CDT Fri Apr 2 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Gusty winds and very low humidities will result in critical fire weather conditions through this afternoon for most of western South Dakota and a small portion of northeast Wyoming. Elevated fire weather conditions are expected elsewhere. See the latest Fire Weather Message (RFWUNR) and Rangeland Fire Danger Statement (RFDUNR) for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dry air and unseasonably warm temperatures are expected through early next week. Near record temperatures are expected this weekend. The result will be elevated fire weather conditions Saturday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.